Alert archive / Florida / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Tampa Bay, FL

March 13, 2014Charlotte County, Lee County, Pinellas County, Florida

NWS Tampa Bay, FL issued this red flag warning at Mar 13, 2014, 4:42 AM EDT for Charlotte County, Lee County, Pinellas County, Florida. It took effect at Mar 13, 2014, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2014, 4:42 AM EDT (08:42 UTC)
In effect from
Mar 13, 2014, 1:00 PM EDT
Expired
Mar 13, 2014, 8:00 PM EDT
In force
7 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Lee County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 66 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2014-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2014-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WWUS82 KTBW 130842
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
442 AM EDT THU MAR 13 2014

...RED FLAG WARNING ISSUED FOR LOW HUMIDITIES...15 MPH WINDS AND
HIGH ERC VALUES...

.DRY AIR FILTERING IN BEHIND A COLD FRONT WILL BRING VERY LOW
HUMIDITIES TO THE REGION TODAY. WINDS WILL BE NEAR 15 MPH AS
HUMIDITIES DROP TO CRITICAL VALUES...THEN WINDS ARE FORECAST TO
SUBSIDE TOWARD EVENING.

FLZ050-162-165-262-265-140000-
/O.NEW.KTBW.FW.W.0003.140313T1700Z-140314T0000Z/
PINELLAS-COASTAL CHARLOTTE-COASTAL LEE-INLAND CHARLOTTE-
INLAND LEE-
442 AM EDT THU MAR 13 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR LOW HUMIDITIES...15 MPH WINDS AND HIGH ERC
VALUES...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 8 PM EDT THIS EVENING.

* AFFECTED AREA...PINELLAS...COASTAL CHARLOTTE...COASTAL LEE... 
  INLAND CHARLOTTE...INLAND LEE. 

* WIND...NORTH AROUND 15 MPH.

* HUMIDITY...AROUND 20 PERCENT AWAY FROM THE COAST...30 TO 35
  PERCENT NEAR THE COAST.

* ERC...29 TO 33.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Mar 13, 3:36 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 13, 3:36 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
336 AM EDT THU MAR 13 2014

.SHORT TERM (TODAY - SATURDAY)...COLD FRONT IS PUSHING RAPIDLY
SOUTHWARD THIS MORNING AND WILL CLEAR THE ENTIRE REGION BY 9 AM.
THERE WILL BE A FEW HOURS OF GUSTY WINDS AFTER THE FRONT PASSES...
THEN WINDS WILL SLOWLY SUBSIDE THROUGH THE AFTERNOON. CONSIDERED A
LAKE WIND ADVISORY...BUT THE STRONGEST WINDS WILL OCCUR EARLY IN
THE MORNING AND EVEN THEN WILL BE BORDERLINE. CLOUD WILL CLEAR
RAPIDLY ONCE THE FRONT PASSES RESULTING IN BRILLIANT SUNSHINE.
DESPITE THE SUNSHINE...TEMPERATURES TODAY WILL ONLY REACH THE 60S
FROM THE TAMPA BAY AREA NORTH WITH LOWER TO MIDDLE 70S TO THE
SOUTH.

TONIGHT WILL BE CLEAR AND COLD FOR MARCH. BOUNDARY LAYER WINDS
WILL BE TURNING MORE EASTERLY AND CONTINUE IN THE 15 TO 20 MPH
RANGE...BUT STILL EXPECT ENOUGH DECOUPLING TO ALLOW FOR VERY GOOD
RADIATIONAL COOLING. WE COULD BRIEFLY TOUGH FREEZING IN LEVY
COUNTY BY FRIDAY MORNING...BUT THINK FOR THE MOST PART WE ESCAPE A
FREEZE. AREAS FROM PASCO COUNTY NORTHWARD COULD SEE SOME PATCHY
FROST OVERNIGHT. ALSO...SOME OF THE COLDER LOCATIONS OF HIGHLANDS
COUNTY MAY SEE A TOUCH OF FROST.

THE COLD HIGH CENTER WILL BE MOVING INTO THE ATLANTIC ON FRIDAY
ALLOWING US TO BEGIN A QUICK MODERATING TREND. SOME CLOUDS MAY MOVE
FROM EAST TO WEST ACROSS THE STATE FROM THE ATLANTIC BUT OVERALL
EXPECT MOSTLY SUNNY SKIES. JUST ABOUT EVERYONE SHOULD SEE
TEMPERATURES BACK INTO THE 70S.

IT WILL NOT BE AS COLD FRIDAY NIGHT BUT STILL A COUPLE DEGREES
BELOW NORMAL. THERE WILL NOT BE ANY DANGER OF FROST AS
TEMPERATURES HOLD IN THE 40S OVER THE NATURE COAST TO LOWER 50S
INLAND CENTRAL AND SOUTH.

THE WARM-UP CONTINUES ON SATURDAY WITH TEMPERATURES REACHING THE
MID TO UPPER 70S NORTH AND CENTRAL AND LOWER 80S SOUTH.

.LONG TERM (SUNDAY THROUGH NEXT WEDNESDAY)...
THE SECOND HALF OF THE UPCOMING WEEKEND WILL FEATURE GENERAL
LONGWAVE TROUGHING IN PLACE TO THE EAST OF THE CONTINENTAL DIVIDE.
GFS/ECMWF BOTH SHOW A FRACTURED TROUGH PATTERN WITH ENERGY BREAKING
OFF FROM THE NORTHERN STREAM AND SLIDING EASTWARD WITH TIME ALONG
THE NORTHERN GULF COAST.

AT THE CURRENT TIME...SATURDAY NIGHT PLANS DO NOT APPEAR IN JEOPARDY
WITH MAIN SWATH OF SYNOPTIC SUPPORT FOR LIFT ALONG WITH DIFFLUENT
UPPER JET STRUCTURE SHOWN BY GLOBAL ENSEMBLE SUITE TO BE LOCATED
OFF TO OUR NORTHWEST TOWARD THE MS DELTA/FL PANHANDLE REGION. EVEN
THROUGH THE DAY ON SUNDAY...THESE SUPPORT MECHANISMS ARE NOT QUICK
TO MOVE EAST. SIMILAR TO THE 12Z RUNS...THE OPERATIONAL ECMWF AND
GFS AS SIMILAR WITH THEIR SYNOPTIC PATTERN FOR THE LATE
WEEKEND...BUT WITH SUBTLE TIMING DIFFERENCES THAT ARE DIFFICULT TO
OBJECTIVELY FAVOR ONE SOLUTION OVER THE OTHER. WITH THAT IN
MIND...WILL KEEP THE FORECAST PROGRESSION RATHER GENERAL IN NATURE.
BRING DECENT CHANCES FOR SHOWERS/STORMS INTO THE NATURE COAST SUNDAY
AFTERNOON...AND THEN TAPER TO CHANCE POPS ALONG THE I-4
CORRIDOR...AND SLIGHT CHANCE FOR SHOWERS FOR THE SUNCOAST.

THE EARLY PORTION OF NEXT WEEK IS WHERE THE GLOBAL GUIDANCE BEGINS
TO FURTHER DIVERGE...AND FORECAST CONFIDENCE BEGINS TO DECLINE. THE
GFS IS CURRENTLY THE MORE OPTIMISTIC FOR OUR WEATHER ALLOWING UPPER
SUPPORT TO EXIT EAST AND SURFACE RIDGING TO BUILD IN PLACE BY MONDAY
NIGHT/TUESDAY. THE ECMWF ON THE OTHER HAND...BRINGS ANOTHER
SHORTWAVE ALONG THE NORTHERN GULF COAST...FAVORING EXTENDED BOUTS OF
SYNOPTIC LIFT AND A WETTER FORECAST. THIS IS QUITE A BIT DIFFERENT
FROM THE 12Z OPERATIONAL RUN...WHICH WAS CLOSER IN SYNOPTIC SETUP TO
THE CURRENT GFS. FOR NOW...FEEL MORE CONFIDENT LEANING THE FORECAST
TOWARD THE 12Z EC/00Z GFS...AND WAIT TO SEE IF THIS WETTER TREND
CATCHES ON IN FUTURE RUNS.

SO...AFTER A WET FORECAST FOR ALL ZONES SUNDAY NIGHT INTO
MONDAY...WILL SHOW IMPROVING CONDITIONS INTO THE MIDDLE OF THE WEEK.
A FORECAST PHILOSOPHY OF A DRIER ATMOSPHERE AND SURFACE RIDGING IN
PLACE SUGGEST SEASONAL DAYTIME TEMPS AND SEASONAL TO BELOW NORMAL
OVERNIGHT TEMPS.

&&

.AVIATION...
13/06Z-14/12Z. A COLD FRONT WILL EXIT SOUTH OF KFMY/KRSW EARLY THIS
MORNING WITH GUSTY NORTHWEST TO NORTH WINDS FOR ALL TERMINALS INTO AT
LEAST THE EARLY AFTERNOON. THEREAFTER...WINDS WILL REMAIN ELEVATED
THROUGH SUNSET...HOWEVER BECOME LESS GUSTY WITH TIME. AREAS OF MVFR
CIGS PRECEDE THE FRONT WITH RAPID CLEARING IN ITS WAKE. THESE CIG
RESTRICTIONS WILL SETTLE SOUTH THROUGH THE EARLY MORNING HOURS AND
EXPECT ALL TERMINALS TO SEE PREVAILING VFR BY 12-13Z...AND LASTING
THROUGH THE REMAINDER OF THE TAF PERIOD.

&&

.MARINE...THE WINDS BEHIND THE COLD FRONT HAVE BEEN RUNNING FROM
THE NORTHWEST AT 25 KNOTS WITH GUSTS AS HIGH AS 37 KNOTS SO FAR.
SEAS ARE ALREADY 8 FEET AT BUOY 42036 AND 10 FEET AT BUOY 42039.
WINDS WILL GRADUALLY DIMINISH FROM NORTH TO SOUTH ACROSS THE
WATERS TODAY...BUT WILL REMAIN ELEVATED THROUGH MUCH OF FRIDAY.
WINDS AND SEAS WILL DIMINISH FURTHER FOR THE WEEKEND AS HIGH
PRESSURE MOVES OFF THE COAST AND INTO THE ATLANTIC.

&&

.FIRE WEATHER...WE WILL SEE VERY LOW HUMIDITIES THIS
AFTERNOON...PERHAPS EVEN LESS THAN 20 PERCENT IN PLACES. ERC
VALUES AND WINDS SUPPORT ISSUING RED FLAG WARNINGS FOR PINELLAS...
CHARLOTTE AND LEE COUNTIES. ELSEWHERE...ERC VALUES AND WINDS ARE
MORE MARGINAL...BUT WE COULD SEE A ONE TIME OCCURRENCE IN POLK
COUNTY BEFORE WINDS DIMINISH THIS AFTERNOON. WE WILL ADD MORE
COUNTIES LATER IF NEEDED.

OTHERWISE...HUMIDITIES WILL NOT BE QUITE AS LOW ON FRIDAY AND
WINDS WILL NOT BE A FACTOR...SO NO ADDITIONAL RED FLAG CONDITIONS
ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  67  45  73  57 /   0   0   0   0
FMY  74  49  78  57 /   0   0   0   0
GIF  68  44  74  54 /   0   0   0   0
SRQ  69  44  74  54 /   0   0   0   0
BKV  67  33  74  47 /   0   0   0   0
SPG  68  51  73  59 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

     HIGH SURF ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-
     COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR COASTAL CHARLOTTE-COASTAL LEE-INLAND
     CHARLOTTE-INLAND LEE-PINELLAS.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS.

     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-CHARLOTTE HARBOR AND PINE
     ISLAND SOUND.

     SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM/AVIATION...MROCZKA
Hazardous weather outlook, Mar 12, 5:38 AM EDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
538 AM EDT WED MAR 12 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-130945-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
538 AM EDT WED MAR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
GUSTY SOUTH TO SOUTHWESTERLY WINDS WILL RESULT IN A MODERATE RISK
OF DANGEROUS RIP CURRENTS AT AREA BEACHES TODAY.

...WIND AND SEA IMPACT...
WINDS OF 15 TO 20 KNOTS WILL CREATE CHOPPY CONDITIONS ON THE
WATERS TODAY.

WINDS WILL SHIFT TO THE NORTHWEST TONIGHT AND INCREASE TO AROUND
25 KNOTS WITH GUSTS NEAR GALE FORCE. SEAS WILL BUILD TO AS HIGH AS
10 FEET.

...LAKE WIND IMPACT...
WINDS ON LARGER LAKES IN THE AREA COULD REACH 20 KNOTS TODAY
CREATING ROUGH BOATING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...EXCESSIVE COLD IMPACT...

...RIP CURRENT IMPACT...
DANGEROUS RIP CURRENTS WILL CONTINUE ALONG WITH A RISK OF HIGH
SURF ON THURSDAY.

...WIND AND SEA IMPACT...
NORTHERLY WINDS OF NEAR 25 KNOTS ON THURSDAY WILL SLOWLY DIMINISH
AND SHIFT TO THE NORTHEAST BY THURSDAY NIGHT. SEAS OF 6 TO 10 FEET
THURSDAY WILL SUBSIDE TO 4 TO 6 FEET BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JILLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:38 PM EDTFreeze WarningTBWLevy18 hr

Nearby

Red Flag Warnings in Florida, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.